Chemo side effects

Managing chemo side effects

Chemotherapy can cause many side effects, far more than I was aware of. Some people prefer not to know about the side effects while others want to be aware so that they can be better prepared. 

Previously I spoke about mucositis which was one of the chemo side effects that affected my Mom. Other possible side effects of chemotherapy are:

Hair loss – this is probably the most well known side effect. Today one can get wigs that are so well made you couldn’t tell the difference. Wigs are made from real hair or synthetic hair. Real hair wigs are obviously more expensive. From a cost point of view it is worth looking at the synthetic hair wigs as you can get great realistic looking synthetic wigs. If you are concerned about hair loss and are considering a wig, it would be a good idea to find a local supplier that can colour match the wig as close as possible to your hair colour. You could also ask your hairdresser to cut and style the wig into a similar hairstyle to yours. Chemotherapy can make you feel absolutely horrible. So wearing a wig could help make you feel a little more normal when you’re out in public or a bit better about yourself when you look in the mirror.

Fatigue – I remember the oncology nurse telling my Mom that she may experience feeling tired and it is a tiredness that no amount of sleep can get rid of. My Mom experienced this extreme tiredness for a few months. This is another nasty side effect of chemo treatment. It can be hard to manage this tiredness. Some suggestions include:

  • Sleep as much as you need to sleep. Don’t fight it. The body needs time to rest, heal and recover.
  • Light exercise can help you feel a bit better or give you some energy
  • Anaemia can also cause fatigue during chemotherapy. This means your red blood cell count is low. A blood test before chemo can tell whether you are anaemic or not. A blood transfusion can help with this immediately. You could also take tablets but this will take a few weeks to kick in.
  • Ginseng is also meant to help fight cancer-treatment related fatigue
  • Improve your diet to keep your energy levels up

Memory and concentration – chemotherapy may cause difficulty with thinking, concentrating or remembering things. This can be managed by planning your day, making lists for important activities, exercising your mind and your body.

Nail and skin changes – some chemo drugs can cause your skin to become dry, sore or itchy. My mom has used Eucerin cream which seems to help with dry and itchy skin. Your nails may become brittle and white lines can develop across them. I also discovered this online shop that sells beauty products for people dealing with sensitive skin from chemotherapy: http://www.beautydespitecancer.co.uk/shop/

Nausea – this is a common side effect that is usually managed by medication. Anti nausea medication can also be given as part of your chemo treatment if  you are receiving treatment intravenously. You may also get additional medication to take at home to control nausea. Ginger is a home remedy worth trying. You could have it as slices of ginger, ginger tea, crystallised ginger or ginger biscuits.

Constipation – It is important to drink plenty of fluids and eat as much fruit and vegetables as you can. Drinking vegetable juices can also help with constipation. Speak to your doctor or nurse before taking any type of laxative.

Diarrhoea – If you experience bad diarrhoea, it is important that you keep hydrated. If you think you are losing more fluid than you can replace by drinking then contact your doctor or nurse. They may be able to prescribe tablets to help control the diarrhoea. You could also try eating foods with more fibre. I have also read that bananas, rice(white), apple sauce and toast is also supposed to help with diarrhoea.

Hearing loss – this is a lesser known side effect. The chemotherapy drugs Cisplatin and Carboplatin are known for causing this. Some people say that their hearing returns when treatment is completed. If the hearing loss is severe, you may need to see an audiologist to help with hearing devices.

Numbness, tingling or swelling in hands and feet – Massage and using creams can help with numbness and tingling. Reducing salt intake, keeping your feet raised and wearing loose clothing can help with swelling.

Increased risk of infection – your immune system will be affected by the chemo drugs. Maintaining a good level of personal hygiene and avoiding people with infections is important. Help boost your immune system by following an anti-cancer diet and increasing your vitamin intake. Read this post for more about anticancer foods: You make my heart skip a beet…root! , juicing to get more anticancer foods into your body: Juicing 101 and about an immune boosting supplement: Immune boosting Biobran

Depression – dealing with any of these side effects can be stressful, frustrating and traumatic. You do not need to suffer in silence. Seek help. Look for support groups, speak to the counsellor at your oncology department or talk to family and friends. It might also help to find activities that you enjoy and can relieve stress.

I don’t believe that one should just have to deal with the side effects they may experience. If you can come up with a management plan it may make the process a little easier to cope with.

 

Leave a Reply

Your email address will not be published. Required fields are marked *